Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 8, NWS Bismarck, ND

August 15, 2022McLean County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 15, 2022, 5:23 PM CDT for McLean County, North Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2022, 5:23 PM CDT (22:23 UTC)
Expired
Aug 15, 2022, 6:00 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County McLean County, ND

The radar

The Minot AFB radar (KMBX), 73 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:25 PM CDTTORNADO4 E Ruso, NDPUBLIC REPORT OF A TORNADO TOUCHDOWN.
Aug 15, 5:30 PM CDTTORNADO5 S Ruso, NDREPORT FROM MONDAY AUGUST 15. THIRD OF THREE TORNADOES IN THIS AREA. THIS THIRD TORNADO STARTED WHILE THE SECOND ONE WAS ONGOING. THE TWO TORNADOES WERE ONGOING TOGETHER FOR 5 MINUTES (530 PM TO 535 PM). TORNADO MOVED SOUTH AND ENDED 8 MILES SOUTH OF RUSO AT 5
Aug 15, 5:35 PM CDTTORNADOStrawberry Lake, NDTORNADO TOUCHDOWN AND THEN LIFTED WITHIN A FEW MINUTES.
Aug 15, 5:50 PM CDTTORNADO1 Wnw Strawberry Lake, NDPUBLIC REPORT OF ANOTHER TORNADO ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WFUS53 KBIS 152223
TORBIS
NDC055-152300-
/O.NEW.KBIS.TO.W.0008.220815T2223Z-220815T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
523 PM CDT Mon Aug 15 2022

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northeastern McLean County in south central North Dakota...

* Until 600 PM CDT.

* At 522 PM CDT, a confirmed tornado was located 8 miles west of
  Butte, or 28 miles east of Garrison, moving southeast at 10 mph.

  HAZARD...Damaging tornado.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Butte around 600 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Strawberry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4784 10058 4780 10058 4772 10061 4767 10066
      4767 10067 4766 10067 4764 10069 4777 10098
      4785 10090
TIME...MOT...LOC 2222Z 305DEG 8KT 4781 10084 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

HEINERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:11 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 3:11 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
311 PM CDT Mon Aug 15 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 308 PM CDT Mon Aug 15 2022

Two strong mid level waves are noted on water vapor imagery early
this afternoon, one over Manitoba and the other crossing southern
Minnesota and northern Iowa. Surface and low level analysis shows a
trough of low pressure roughly from northeast to southwest North
Dakota. Weak convergent flow associated with the trough has helped
maintain scattered showers and thunderstorms, which seemingly line
up well with a 700 mb wind shift. As of 230 PM CDT, the strongest
storms were clustered over Emmons County.

The potential for scattered showers and storms is expected to
continue through the evening as synoptic scale features slowly
migrate eastward. Confidence on coverage and timing thereof is low
as model guidance has mightily struggled with what has been observed
thus far today. The overall risk for severe weather seems quite low.
Despite weakly-capped CAPE exceeding 2000 J/kg, deep layer flow
looks very weak, with under 25 kts of shear through at least 6 km.
Furthermore, outflow from early morning convection across southern
Canada appears to have stabilized the air mass over north central
North Dakota. Therefore, the best chance for a strong to marginally
severe storm this afternoon and evening is from south central North
Dakota into the James River Valley. Slow storm motions could also
cause locally heavy rainfall.

A cyclonic flow regime will remain in place for Tuesday as the
Northern Plains sit at the northeast corner of a strong western
CONUS ridge. The mid level shortwave over Manitoba this afternoon is
forecast to stall near Lake of the Woods, with the mid level frontal
boundary extending back to the south and west through south central
North Dakota. A few showers and thunderstorms could develop Tuesday
afternoon, but overall height rises could suppress convection. It is
also possible that Tuesday could unfold very similar to what was
observed today with a larger broken line of showers and storms, but
shifted farther east. The CAPE and shear forecast for Tuesday is
similar to today, meaning a few strong to marginally severe storms
cannot be ruled out, but widespread severe weather is highly
unlikely. Cloud cover could be problematic for the temperature
forecast through the short term period, but the general expectation
is for cooler temperatures east (around 80) and warmer temperatures
west (near 90) for highs on Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 308 PM CDT Mon Aug 15 2022

Low level flow will remain weak through Wednesday as flow aloft
turns northerly between an upper level low over New England and a
high over the Great Basin. Wednesday is likely to be the warmest day
of the extended period, with highs ranging from the lower 80s east
to lower 90s southwest. A shortwave ejecting off the Canadian
Rockies will approach the Northern Plains by Wednesday evening. A
few thunderstorms could develop across western North Dakota during
the late afternoon, particularly if the approaching wave is able to
induce a lee surface trough near the ND/MT border. Otherwise,
chances for showers and storms will be increasing through Wednesday
night as the wave digs south into the Northern Plains. The threat
for strong to severe storms is uncertain at this time, but will
likely be low. The approaching wave will work to increase shear, but
will also usher in a more stable air mass.

Ensemble guidance shows that the upper level wave will continue to
deepen over the region through Friday, possibly evolving into a
closed low that ensemble cluster analysis places near the Upper
Mississippi River Valley. The best chances for rain will be kept in
eastern North Dakota Thursday and Friday, and accompanying chances
for thunderstorms should decrease over time as the atmosphere
stabilizes. Temperatures will become notably cooler Thursday and
especially Friday when guidance could be under-simulating cloud
cover. It appears that the NBM has caught on to this potential, with
deterministic forecast highs for Friday already near the 25th
percentile (cooler than the mean).

The remnants of the low could linger to our east through the weekend
as upper level ridging tries to rebound to the west. This should
maintain the persistent temperature trend of cooler east and warmer
west, with a slight warming trend favored overall. Deep layer
subsidence appears likely to preclude chances for showers and storms
during the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 308 PM CDT Mon Aug 15 2022

A brief period of MVFR ceilings remains possible at KMOT through
this afternoon. Otherwise, VFR conditions are likely. Scattered
showers and thunderstorms are expected near KJMS this afternoon.
A brief period of visibility restrictions and gusty winds is
possible with any storm. Later tonight, fog could develop across
northern North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Aug 15, 3:14 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
314 PM CDT Mon Aug 15 2022

NDZ004-005-012-013-019>023-025-034>037-041>048-050-051-162015-
Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms may become severe, with the primary threats being wind
gusts up to 60 mph and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ001>003-009>011-017-018-031>033-040-162015-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Stark-Slope-
314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Hollan

In the hours before

Special weather statement, Aug 15, 2:21 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
221 PM CDT Mon Aug 15 2022

NDZ046-152000-
Emmons ND-
221 PM CDT Mon Aug 15 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL EMMONS
COUNTY THROUGH 300 PM CDT...

At 220 PM CDT, a strong thunderstorm was located 10 miles southeast
of Prairie Knights Resort, or 10 miles northeast of Fort Yates,
moving northeast at 25 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4606 10049 4620 10058 4623 10056 4625 10056
      4656 9992 4629 9992 4628 9988 4625 9988
TIME...MOT...LOC 1920Z 243DEG 20KT 4619 10047

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SAVADEL
Special weather statement, Aug 15, 4:48 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
448 PM CDT Mon Aug 15 2022

NDZ037-048-152215-
La Moure ND-Stutsman ND-
448 PM CDT Mon Aug 15 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
LAMOURE AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 515 PM CDT...

At 448 PM CDT, a strong thunderstorm was located near Adrian, or 19
miles north of Edgeley, moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ypsilanti, Adrian and Montpelier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4654 9860 4659 9873 4682 9858 4678 9844
      4664 9844
TIME...MOT...LOC 2148Z 208DEG 13KT 4663 9861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:07 AM CDTSpecial Weather StatementBISMcHenry23 min
Aug 15, 5:27 AM CDTSpecial Weather StatementBISPierce33 min
Aug 15, 7:59 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette61 min
Aug 15, 8:41 AM CDTSpecial Weather StatementBISMercer34 min
Aug 15, 2:21 PM CDTSpecial Weather StatementBISEmmons39 min
Aug 15, 4:48 PM CDTSpecial Weather StatementBISLaMoure27 min
Aug 15, 5:44 PM CDTTornado Warning Tornado observedBISMcLean31 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.